MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L14MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L14MM; SCREW, FIXATION, BONE
Catalog Number 657314
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported a locking screw was inserted into the distal locking hole, but it was unable to lock and was spinning, and a small piece of metal was seen (whether it was the plate side or the screw side).The hole could not be used, and the other screw was used in the other hole, but it was still idle and could not be locked.After that, when a new screw was used, locking was possible without issue.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since visual inspection reveals severely damaged locking thread on screw.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Additional information provided in complaint states that ¿a small piece of metal was seen (whether it was the plate side or the screw side)¿.The ¿small piece of metal¿ referred to was not returned.Based on investigation results, the root cause was attributed to a user related issue.The failure was caused by over-torqueing the screw during insertion.The optech information provides the below user instructions: ¿during bone screw insertion in an oblong hole, the surgeon should rely on tactile feedback to prevent excessive torque which may result in thread/bone stripping, screw damage/pull through, or screwdriver damage.Proper observation of bone quality, screw size, and instrumentation can help determine the appropriate insertion torque during insertion and final tightening of the screw in the plate.When the screw is fully seated during final tightening, an increase of resistance indicates sufficient screw fixation.If any further information is provided, the complaint report will be updated.

Brand Name
LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L14MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9323877
Report Number0008031020-2019-01672
Device Sequence Number2223936
Product Code HWC
UDI-Device Identifier07613327086843
UDI-Public07613327086843
Combination Product (Y/N)N
PMA/510(K) Number
K180500
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Catalogue Number657314
Device Lot NumberD33138
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/29/2019
Initial Date Received by Manufacturer 10/17/2019
Supplement Date Received by Manufacturer12/02/2019
Initial Report FDA Received Date11/14/2019
Supplement Report FDA Received Date12/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age30 YR